Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 39, NWS Goodland, KS

May 15, 2017Sherman County, Thomas County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 15, 2017, 4:45 PM MDT for Sherman County, Thomas County, Kansas. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2017, 4:45 PM MDT (22:45 UTC)
Expired
May 15, 2017, 5:45 PM MDT
In force
60 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Sherman County, KS, Thomas County, KS

The radar

The Goodland radar (KGLD), 7 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 4:50 PM MDTTSTM WND DMG9 Sse Ruleton, KSDELAYED REPORT. SHINGLES BLOWN OFF ROOF OF HOUSE.
May 15, 5:35 PM MDTHAIL 0.55 W Goodland, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 2:44 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2418 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

334 
WUUS53 KGLD 152245
SVRGLD
KSC181-193-152345-
/O.NEW.KGLD.SV.W.0039.170515T2245Z-170515T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
445 PM MDT MON MAY 15 2017

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Northwestern Thomas County in northwestern Kansas...
  Sherman County in northwestern Kansas...

* Until 545 PM MDT/645 PM CDT/

* At 445 PM MDT/545 PM CDT/, severe thunderstorms were located along
  a line extending from 12 miles south of Ruleton to 12 miles
  southeast of Goodland, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Goodland, Brewster, Ruleton and Edson. 

This includes Interstate 70 in Kansas between mile markers 6 and 41.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3913 10205 3957 10183 3957 10108 3914 10151
TIME...MOT...LOC 2245Z 202DEG 30KT 3917 10186 3919 10158 

HAIL...1.00IN
WIND...60MPH
 
$$

Husted
3 follow-up statements
646 
WWUS53 KGLD 152259
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
459 PM MDT MON MAY 15 2017

KSC181-193-152345-
/O.CON.KGLD.SV.W.0039.000000T0000Z-170515T2345Z/
Thomas KS-Sherman KS-
459 PM MDT MON MAY 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM
MDT/645 PM CDT/ FOR NORTHWESTERN THOMAS AND CENTRAL SHERMAN
COUNTIES...

At 459 PM MDT/559 PM CDT/, severe thunderstorms were located along a
line extending from near Goodland to 6 miles west of Brewster, moving
northeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Goodland, Brewster, Ruleton and Edson. 

This includes Interstate 70 in Kansas between mile markers 8 and 41.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3923 10194 3957 10183 3957 10108 3925 10140
TIME...MOT...LOC 2259Z 203DEG 39KT 3936 10176 3933 10150 

HAIL...1.00IN
WIND...60MPH
 
$$

Husted
349 
WWUS53 KGLD 152320
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
520 PM MDT MON MAY 15 2017

KSC181-193-152345-
/O.CON.KGLD.SV.W.0039.000000T0000Z-170515T2345Z/
Thomas KS-Sherman KS-
520 PM MDT MON MAY 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM
MDT/645 PM CDT/ FOR NORTHWESTERN THOMAS AND NORTHEASTERN SHERMAN
COUNTIES...

At 520 PM MDT/620 PM CDT/, a severe thunderstorm was located 9 miles
northwest of Levant, moving northeast at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of
northwestern Thomas and northeastern Sherman Counties.

This includes Interstate 70 in Kansas between mile markers 40 and 41.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3940 10161 3957 10166 3957 10108 3936 10129
TIME...MOT...LOC 2320Z 226DEG 44KT 3949 10129 

HAIL...1.00IN
WIND...60MPH
 
$$

Husted
592 
WWUS53 KGLD 152341
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
541 PM MDT MON MAY 15 2017

KSC181-193-152350-
/O.EXP.KGLD.SV.W.0039.000000T0000Z-170515T2345Z/
Thomas KS-Sherman KS-
541 PM MDT MON MAY 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN THOMAS AND
NORTHEASTERN SHERMAN COUNTIES WILL EXPIRE AT 545 PM MDT/645 PM
CDT/...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 900 PM MDT/1000
PM CDT/ for northwestern Kansas.

Remember, a Severe Thunderstorm Warning still remains in effect for
western, central, and northern Sherman County until 630 pm MDT.

LAT...LON 3940 10161 3957 10166 3957 10108 3936 10129
TIME...MOT...LOC 2340Z 202DEG 30KT 3964 10121 

$$

Husted

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:36 PM MDT, 2 hours 9 minutes earlier.

Area forecast discussion, May 15, 2:36 PM MDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
236 PM MDT Mon May 15 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 235 PM MDT Mon May 15 2017

Scattered strong to severe thunderstorms are expected to quickly
develop after about 4 pm mdt this afternoon as a weather disturbance
moves in from the south-southwest and interacts with the dryline.
The activity is expected to move toward the northeast and should be
out of the area around 11 pm mdt. Clouds will quickly decrease
behind the thunderstorms. Southerly winds will remain in the breezy
category overnight keeping modest low level moisture in the area.
Low temperatures will remain mild for this time of year with upper
40s to low 50s in far eastern Colorado, mid 50s to low 60s east of
the state line.

Variable winds under 10 mph expected for much of the morning Tuesday
before establishing a south to southeast component at 10 to 20 mph
by mid afternoon. 850mb temperatures cool about 5F across the area
supporting highs in the mid 70s to around 80 in far eastern
Colorado, low to mid 80s elsewhere. Showers and thunderstorms, some
severe, are possible during the mid to late afternoon hours through
evening for much of the area.

.LONG TERM...(Tuesday night through Monday)
Issued at 211 PM MDT Mon May 15 2017

For Tuesday night, the dry line is anticipated to be further west
than previously forecast, sharpening over the eastern portion of the
forecast area before progressing east. A surface low moves across
the region with deep layer shear increasing to values exceeding 40
knots. Additionally, MUCAPE values of 2000+ J/kg and steep mid
level lapse rates favor severe thunderstorm development along the
dry line into the evening hours. The main threats with these
storms will be very large hail (2 inches in diameter or greater)
and strong winds. A tornado cannot be ruled out. Meanwhile, the
first of two upper closed lows advances from the desert southwest
and across the High Plains Tuesday night. This negatively tilted
trough and cold front bring additional shower and thunderstorm
chances to the area, moving from west to east.

Precipitation chances associated with the aforementioned low
continue into Wednesday. Severe potential decreases with reduced
parameters in between the two systems pegged to impact the long term
period. A brief dry period is expected midday Wednesday due to a
shortwave ridge overhead.

Models begin to diverge on Thursday and Friday with the handling of
the second (primary) upper closed low. As this system digs across
the northern desert southwest and enters the High Plains, it
generates shower and thunderstorm chances late Wednesday through
Friday. At this time it appears the better severe threat should be
east/south of the forecast area. Hope to have a better idea of what
will come out of this system in the coming days as differences are
resolved.

Conditions dry out over the weekend as the upper system exits and
heads towards the Great Lakes. There are some lingering chances into
Saturday, but it's not clear if that or the dry solution will pan
out. Depends on how quickly the disturbance leaves the area.
Westerly flow develops aloft on Monday.

Temperatures cool for the first part of the period, from the 70s on
Wednesday to the 50s/low 60s on Friday. Highs rebound over the
weekend and are back in the 70s on Monday. Low temperatures fall
from the mid 40s/mid 50s Tuesday night to the low 30s/low 40s Friday
night before warming this weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1040 AM MDT Mon May 15 2017

KGLD, vfr conditions expected through the period. Strong to
possibly severe thunderstorms will be near/over the terminal in
the 23z-01z timeframe. Winds today start from the southwest around
12kts but back and increase from the south where gusts to 25kts
expected. For tonight winds remain from the south to southwest
gusting around 25kts. For Tuesday winds begin from the west-
southwest around 10kts then slowly veer to the northwest by 15z
then become light and variable after 17z.

KMCK, vfr conditions expected from taf issuance through about 00z.
Winds begin from the southwest under 10kts but back to the south
and increase into the 15g25kt range after 23z. From 01z-05z there
will be a chance of thunderstorms moving in from the southwest
which may impact the terminal. Primary threats will be large hail,
damaging winds and locally heavy rainfall which could produce mvfr
conditions. After 06z south winds gusting to 25kts are expected to
decrease below 11kts by 11z then southwest by 12z. For the rest of
the period winds slowly veer to the southwest under 10kts then
light and variable.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...JBH
AVIATION...99
Hazardous weather outlook, May 15, 10:35 AM MDT, 6 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1035 AM MDT Mon May 15 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1035 AM MDT Mon May 15 2017 /1135 AM CDT Mon May 15 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Severe thunderstorms are expected from mid afternoon through the
evening hours generally along and east of a line from Benkelman
Nebraska to Burlington and Cheyenne Wells Colorado. Large hail,
damaging winds over 60 mph and locally heavy rainfall will be the
primary threats.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

Another round of severe thunderstorms is expected across the eastern
half of the area from late Tuesday afternoon into the overnight
hours. The best chance for severe weather will be roughly along and
east of a line from Oakley to Atwood to Stratton Nebraska. Very
large hail, 2 inches in diameter or greater, along with damaging
winds will be the main threats. However, a tornado or two cannot be
ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed after 4 PM MDT (5 PM CDT).

In the hours before

Local storm report, May 15, 4:21 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
421 PM MDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             WINONA                  39.06N 101.25W
05/15/2017  M0.50 INCH       LOGAN              KS   TRAINED SPOTTER

&&

JN
Local storm report, May 15, 4:23 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
423 PM MDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             3 NE WINONA             39.09N 101.21W
05/15/2017  M1.00 INCH       LOGAN              KS   EMERGENCY MNGR

            MOST HAIL WAS ONE HALF INCH OR LESS. A FEW QUARTER SIZE
            HAIL MEASURED.

&&

DR
Special weather statement, May 15, 4:26 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Goodland KS
426 PM MDT MON MAY 15 2017

KSZ013-027-152245-
Wallace KS-Sherman KS-
426 PM MDT MON MAY 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALLACE AND
SOUTHWESTERN SHERMAN COUNTIES UNTIL 445 PM MDT...

At 426 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Weskan, or 14 miles northwest of Sharon Springs,
moving northeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Wallace and southwestern Sherman Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT for
northwestern and west central Kansas.

LAT...LON 3895 10205 3911 10205 3926 10195 3911 10167
      3889 10193
TIME...MOT...LOC 2226Z 214DEG 29KT 3901 10197

Husted
Local storm report, May 15, 4:27 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
427 PM MDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             CHEYENNE WELLS          38.82N 102.35W
05/15/2017  M0.50 INCH       CHEYENNE           CO   TRAINED SPOTTER

&&

JN
Local storm report, May 15, 4:37 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
437 PM MDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     HAIL             1 N CHEYENNE WELLS      38.83N 102.35W
05/15/2017  E1.00 INCH       CHEYENNE           CO   TRAINED SPOTTER

            A LOT OF HAIL POUNDING AGAINST HOUSE. MOST APPEARS TO BE
            QUARTER SIZE.

&&

DR
Local storm report, May 15, 4:39 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
439 PM MDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             9 E WINONA              39.06N 101.08W
05/15/2017  M1.00 INCH       LOGAN              KS   EMERGENCY MNGR

&&

DR

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 2:49 PM MDTSpecial Weather StatementGLDGreeley11 min
May 15, 2:52 PM MDTSpecial Weather StatementGLDSherman8 min
May 15, 2:59 PM MDTSpecial Weather StatementGLDWallace16 min
May 15, 3:03 PM MDTSpecial Weather StatementGLDCheyenne, Sherman12 min
May 15, 3:15 PM MDTSpecial Weather StatementGLDWallace15 min
May 15, 3:31 PM MDTSpecial Weather StatementGLDLogan29 min
May 15, 3:45 PM MDTSevere Thunderstorm WarningGLDLogan, Wallace45 min
May 15, 4:24 PM MDTSevere Thunderstorm WarningGLDLogan, Thomas66 min
May 15, 4:26 PM MDTSpecial Weather StatementGLDWallace19 min
May 15, 4:55 PM MDTSpecial Weather StatementGLDDecatur20 min
May 15, 5:18 PM MDTSpecial Weather StatementGLDDecatur12 min
May 15, 5:23 PM MDTSevere Thunderstorm WarningGLDDecatur, Sheridan, Thomas46 min
May 15, 5:25 PM MDTSevere Thunderstorm WarningGLDSherman, Wallace35 min
May 15, 5:30 PM MDTSpecial Weather StatementGLDNorton15 min
May 15, 5:46 PM MDTSpecial Weather StatementGLDNorton29 min
May 15, 5:57 PM MDTSevere Thunderstorm WarningGLDDecatur, Sheridan22 min
May 15, 5:58 PM MDTSpecial Weather StatementGLDThomas32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.